Hives and Swollen Gland

Updated on July 31, 2010
J.G. asks from Chicago, IL
7 answers

i have been suffering from hives for the past week. i have never had an allergy to a thing in my life so out of the blue i wake up and my hands are itching like crazy. that lasted for about 2 days and no bumps or redness, nothing, just itching in only my hands. then i went to the doctor on the 3rd day and as i was at the dr. i started to break out in small bumps that turned into large mosquito like bumps then all blended together to become big welts. during the 1hr that i was at the dr. (waiting room, office, etc. ) the bumps and welts would disappear and reappear in differnt places. well the dr didn't seem to think anything of it and said to just wait it out for about a week and take benadryl for the itching, she also prescribed me somekind of topical ointment with a steroid to help. well its been about 6 days now and the hives have not given up. they are not getting better, and now i have tender swollen glands on the left side of my neck. just wondering if anyone else has ever had any problems like this. i am due to go back to the doctor in 2 days, and i hope she knows what can help, cuz this itching is making me seriously non functioning in life. the benadryl helps but doesn't completely make the itching go away, and it also makes me very very sleepy, so i can't take it at work. any help or advice would be greatly appreciated. thanks

i also want to add that i haven't changed my shampoo, deoderant, detergent, makeup, no new foods, haven't done any gardening or gotten any insect bites....i also changed all my bedding and vaccumed my mattress and room very very thoroughly.

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

More Answers



answers from Chicago on

I had a similar situation. My allergist took a blood test and I was diagnosed with auto-immune hives. They come and go, but allegra and zyrtec are the only medications that really work for that specific type of hives.
They usually occur a month or so after a virus or fever.



answers from Chicago on

my son who was 2 got the same hives last July when it was really hot. Exactly what you are describing, they appear fast and move large itchy blotches , red bumps. Perhaps you are not taking the right doze of benadryl or you need a different allergy med. The doctor prescribed oral steroid for I think 2-3 days. It went away, but it was scary because it almost looked like he was bitten his WHOLE legs were reddish swolen.



answers from Phoenix on

My children and myself have had this problem. You can develop allergies even if you haven't changed anything or have never had an allergy. You can go to an allergy specialist. You can see an acupuncture specialist, homeopath, naturalpath or chiropractor. Ask to see if they treat allergies and hives. Are you taking any medication? I usually break out in hives with medications. I hope you feel better really soon.


answers from Dallas on

sometimes a virus can cause the symptoms you describe.



answers from Washington DC on

My brother went through something similar. They ended up having him on 3 allergy OTC medicines at a time. It lasted everyday for about a year and then one day it just stopped. The doctor said that what sometimes happens is that your body is exposed to 2 or 3 new allergens all at once and your body goes into overload. Then, even though the allergens are gone, your body is still in fight mode.


answers from Chicago on

I went through the same thing, but I had bumps on my face, eyelids etc.The doctor prescribed me the same thing. It lasted a month, I went crazy because I didn't change anything either. Finally one day it was all gone. I'm really not sure what it was but it was the worst, sorry to hear that your going through this. I can say that when I placed something cold on the bumps it felt a little better. Oh and I took luke warm showers(normally my water is HOT!)



answers from Chicago on

Stress is the likely cause.....ask for an extra strength hydrocortisone & try to de-stress maybe with an oat bath

Next question: Severe Hives

For Updates and Special Promotions
Follow Us

Related Questions

More Questions About